Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Birmingham, AL

January 23, 2012Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 23, 2012, 1:19 AM CST for Marion County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 23, 2012, 1:19 AM CST (07:19 UTC)
Expired
Jan 23, 2012, 2:00 AM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 10:59 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WUUS54 KBMX 230719
SVRBMX
ALC093-230800-
/O.NEW.KBMX.SV.W.0006.120123T0719Z-120123T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 AM CST MON JAN 23 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...

* UNTIL 200 AM CST

* AT 115 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TREMONT...
  OR 9 MILES SOUTHEAST OF FULTON...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG AND SHOTSVILLE.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
      3433 8817
TIME...MOT...LOC 0719Z 242DEG 48KT 3423 8821

$$

17/KLAWS
2 follow-up statements
295 
WWUS54 KBMX 230730
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 AM CST MON JAN 23 2012

ALC093-230800-
/O.CON.KBMX.SV.W.0006.000000T0000Z-120123T0800Z/
MARION AL-
130 AM CST MON JAN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 200 AM CST...

AT 127 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF WESTON...OR 11 MILES NORTHWEST OF HAMILTON...MOVING
NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
      3433 8817
TIME...MOT...LOC 0730Z 242DEG 48KT 3429 8805

$$

17
087 
WWUS54 KBMX 230740
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 AM CST MON JAN 23 2012

ALC093-230800-
/O.CON.KBMX.SV.W.0006.000000T0000Z-120123T0800Z/
MARION AL-
140 AM CST MON JAN 23 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MARION COUNTY UNTIL 200 AM CST...

AT 136 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES WEST OF HACKLEBURG TO
TREMONT...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
  HACKLEBURG.

THIS INCLUDES...
US 78 EXIT NUMBERS 3 THROUGH 7...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3431 8772 3410 8820 3410 8821 3432 8818
      3433 8817
TIME...MOT...LOC 0741Z 248DEG 48KT 3433 8790 3420 8814

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 11:37 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 22, 11:37 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1137 PM CST SUN JAN 22 2012

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

WANTED TO TAKE A COUPLE OF MINUTES AND TALK ABOUT THE MESOSCALE
ANALYSIS OF WHAT SEEMS TO BE GOING ON RIGHT NOW AND WHERE WE MAY BE
HEADED OVER THE NEXT FEW HOURS.

LATEST SURFACE ANALYSIS OVER THE SOUTHERN UNITED STATES PUTS THE
LOWER MISSISSIPPI VALLEY SOLIDLY INTO THE WARM SECTOR OF THIS
SYSTEM.  925 AND 850MB LOW LEVEL JETS OF 50-65 KTS HAVE PUSHED THIS
WARM FRONT ALMOST AS FAR NORTH AS THE BOOTHEEL OF MISSOURI.  THIS
HAS ALLOWED LOW TO MIDDLE 60S DEW POINTS TO ADVECT INTO ARKANSAS AND
WESTERN TENNESSEE.  THIS HAS LED TO SIGNIFICANT ATMOSPHERIC
DESTABILIZATION OVER THIS AREA AND WITH THE AMOUNT OF LOW LEVEL
HELICITY BECAUSE OF THE DEEPENING OF THE SURFACE LOW...THIS AREA HAS
BEEN PUT UNDER A PDS WATCH.

CLOSER TO HOME...THE WARM FRONT HAS REALLY BEEN RETARDED FROM MAKING
A STRONG INLAND PUSH DUE TO THE FACT THAT THOSE LOW LEVEL JETS ARE
ONLY AROUND 25-30 KTS. SURFACE DEW POINTS IN THE MIDDLE TO UPPER 50S
ARE BEING SEEN OVER MUCH OF CENTRAL ALABAMA...NOT TO MENTION A 48
DEGREE DEW POINT IN DEKALB OVER THE LAST HOUR.  THIS SHOULD BEGIN TO
CHANGE THOUGH OVER THE NEXT COUPLE OF HOURS.  AS THE UPPER TROUGH
CONTINUES TO PUSH NORTHEASTWARD AND THE SURFACE LOW DEEPENS...THE
MOISTURE NEEDED TO DEVELOP STRONG STORMS WILL START TO PUSH CLOSER
TO US.  LATEST MODELS TRENDS SHOW THIS 50 KT 850MB JET DEVELOP OVER
US IN THE 9 TO 10 PM TIME FRAME...AND THIS IS WHAT WE REALLY NEED TO
DESTABILIZE ENOUGH FOR THE SEVERE CONVECTION.  THE QUESTION WILL BE
IF THERE IS ENOUGH TIME TO GET THAT LOW LEVEL MOISTURE IN HERE AHEAD
OF THE FRONT TO GIVE US ENOUGH SURFACE BASED INSTABILITY.  ONE THING
THAT MIGHT NEGATE THE LACK OF SURFACE BASED INSTABILITY IS THE
OVERALL FORCING OF THIS SYSTEM.  200-300MB WIND FIELDS SHOW QUITE A
BIT OF UPPER LEVEL DIVERGENCE TO HELP WITH THE NECESSARY LIFT.

TIMING-WISE...WE HAVE UPDATED THE ARRIVAL TIME INTO OUR NORTHWESTERN
COUNTIES.  IT LOOKS LIKE IT MAY BE CLOSER TO MIDNIGHT BEFORE THE
LINE STARTS TO MOVE INTO THE STATE...THOUGH I WOULDN'T BE SURPRISED
TO SEE A WATCH COME OUT BEFORE THAT.  WE ARE WATCHING CONVECTION IN
SOUTHERN MISSISSIPPI THAT IS MOVING NEWD...AND THOUGH IT LOOKED
HEALTHY BECAUSE IT IS COMING OUT OF THE VERY UNSTABLE MARINE
LAYER...IT IS MOVING AN ATMOSPHERE THAT IS NOT PERFECT FOR CONTINUED
DEVELOPMENT...JUST YET.  THE CLOUD COVER FROM EARLIER TODAY HAS
REALLY PUT A CRAMP ON ANY DEVELOPMENT AHEAD OF THE LINE.  THAT
SAID...IT LOOKS LIKE THE LINE OF THUNDERSTORMS ALONG THE FRONT IS
GOING TO BE THE MAIN /AND MAYBE ONLY/ EVENT FOR TONIGHT.  WITH LOW
LEVEL HELICITIES OF 200-350 M^2/S^2...THAT SHOULD BE ENOUGH TO ALLOW
FOR SOME EMBEDDED SUPERCELL GROWTH WITH THE LINE AS IT MOVES TO THE
STATE...BUT AGAIN STRENGTH OF THESE STORMS IS REALLY GOING TO DEPEND
ON THE AMOUNT OF SURFACE BASED INSTABLITY WE CAN REALIZE SO THAT
STORMS CAN BE ROOTED FROM THE SURFACE.

AS FOR TIMING FOR THE REST OF THE STATE...BIRMINGHAM IS LOOKING LIKE
2-4 AM...MONTGOMERY 3-5 AM...AND I WOULD LIKE TO SEE THE LINE
PUSHING OUT OF THE STATE...OR WEAKENING BY 6 TO 8 AM.

27

&&

.AVIATION...
06Z TAF DISCUSSION.

SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO WESTERN
ALABAMA...AHEAD OF A STRONG COLD FRONT. THIS ACTIVITY WILL SLOWLY
SPREAD ACROSS THE NORTHERN HALF OF THE STATE DURING THE EARLY
MORNING HOURS. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. HAVE TIMED OUT
CONVECTION FOR EACH TERMINAL BASED ON CURRENT MOTIONS...AND WILL
ADJUST AS NEEDED. CONVECTION WILL BE SLOWER TO MOVE INTO MGM AND
TOI...AND DO NOT EXPECT ACTIVITY THERE UNTIL AFTER 13Z.

BEHIND THE FRONT...WINDS WILL TURN TO THE NORTHWEST AND SKIES WILL
CLEAR THROUGH THE AFTERNOON.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/14
Hazardous weather outlook, Jan 22, 7:22 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CST SUN JAN 22 2012

ALZ011>015-017>050-240100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A SIGNIFICANT SEVERE WEATHER THREAT EXISTS OVERNIGHT. DAMAGING
STRAIGHT LINE WINDS...TORNADOES...AND LARGE HAIL ARE ALL POSSIBLE.
THESE THREATS ASSOCIATED WITH A LINE OF THUNDERSTORMS ALONG THE COLD
FRONT COULD BEGIN AS EARLY AS 10 PM IN THE WEST...AND LAST THROUGH
THE OVERNIGHT HOURS ACROSS THE REMAINDER OF THE AREA. SCATTERED
THUNDERSTORMS ARE POSSIBLE AHEAD OF THE MAIN LINE BEFORE 10 PM...AND
THESE COULD CARRY THE SAME SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE THAT ANY SEVERE THUNDERSTORMS THAT DEVELOP
TONIGHT COULD CONTINUE INTO THE MORNING HOURS ON MONDAY IN THE
EASTERN PORTIONS OF CENTRAL ALABAMA. THIS SEVERE WEATHER THREAT
SHOULD END BY 10 AM.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE DURING THE DAY ON
THURSDAY...POTENTIALLY LASTING UNTIL FRIDAY. DIFFERENCES IN TIMING
AND OTHER DETAILS AMONG THE COMPUTER MODEL SOLUTIONS LEADS TO A LOWER
CONFIDENCE AT THIS TIME...SO STAY TUNED OVER THE NEXT FEW DAYS FOR
MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED IN ALL AREAS TONIGHT THROUGH EARLY MONDAY MORNING. ACTIVATION
MAY ALSO BE NEEDED THURSDAY AND/OR FRIDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 12:22 AM CSTSevere Thunderstorm WarningBMXMarion23 min
Jan 23, 1:56 AM CSTSevere Thunderstorm WarningBMXPickens, Tuscaloosa49 min
Jan 23, 2:09 AM CSTTornado WarningBMXPickens36 min
Jan 23, 2:23 AM CSTTornado WarningBMXGreene, Sumter52 min
Jan 23, 2:31 AM CSTTornado WarningBMXTuscaloosa44 min
Jan 23, 3:02 AM CSTTornado WarningBMXJefferson, Tuscaloosa, Walker43 min
Jan 23, 3:04 AM CSTTornado WarningBMXGreene, Sumter41 min
Jan 23, 3:32 AM CSTTornado WarningBMXBlount, Jefferson, St. Clair58 min
Jan 23, 3:33 AM CSTTornado WarningBMXBibb, Greene, Hale, Perry42 min
Jan 23, 3:50 AM CSTAreal Flood AdvisoryBMXJefferson, Tuscaloosa, Walker115 min
Jan 23, 4:15 AM CSTTornado Warning EmergencyBMXBlount, Calhoun, Etowah, Jefferson, St. Clair60 min
Jan 23, 4:27 AM CSTTornado WarningBMXBibb, Chilton, Dallas, Hale, Perry48 min
Jan 23, 5:11 AM CSTTornado Warning EmergencyBMXChilton, Coosa34 min
Jan 23, 5:24 AM CSTTornado WarningBMXClay, Shelby, Talladega26 min
Jan 23, 5:37 AM CSTTornado WarningBMXChilton, Coosa, Talladega38 min
Jan 23, 6:01 AM CSTTornado WarningBMXClay, Coosa, Tallapoosa44 min
Jan 23, 6:22 AM CSTAreal Flood AdvisoryBMXChilton, Coosa3 hr
Jan 23, 6:34 AM CSTAreal Flood AdvisoryBMXDallas, Perry116 min
Jan 23, 6:36 AM CSTTornado WarningBMXAutauga, Chilton, Coosa, Elmore39 min
Jan 23, 7:12 AM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Tallapoosa48 min
Jan 23, 7:15 AM CSTTornado WarningBMXChambers, Randolph, Tallapoosa17 min
Jan 23, 7:24 AM CSTAreal Flood AdvisoryBMXTalladega111 min
Jan 23, 7:32 AM CSTAreal Flood AdvisoryBMXChambers, Clay, Randolph, Tallapoosa3 hr
Jan 23, 7:42 AM CSTTornado WarningBMXChambers, Tallapoosa33 min
Jan 23, 8:09 AM CSTSevere Thunderstorm WarningBMXElmore, Tallapoosa36 min
Jan 23, 8:14 AM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes3 hr
Jan 23, 8:20 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery25 min
Jan 23, 8:34 AM CSTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa41 min
Jan 23, 8:38 AM CSTFlash Flood WarningBMXChambers, Randolph4 hr
Jan 23, 8:44 AM CSTSevere Thunderstorm WarningBMXMontgomery31 min
Jan 23, 8:45 AM CSTAreal Flood AdvisoryBMXChambers, Lee, Macon, Tallapoosa3 hr
Jan 23, 9:09 AM CSTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery36 min
Jan 23, 9:12 AM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery48 min
Jan 23, 9:19 AM CSTSevere Thunderstorm WarningBMXLee, Macon, Russell41 min
Jan 23, 10:20 AM CSTAreal Flood WarningBMXClay, Tallapoosa4 hr
Jan 23, 10:32 AM CSTSevere Thunderstorm WarningBMXLee, Russell28 min
Jan 23, 12:12 PM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.